Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 50, NWS Raleigh, NC

April 25, 20207 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 25, 2020, 10:57 PM EDT for 7 counties in North Carolina. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2020, 10:57 PM EDT (02:57 UTC)
Expired
Apr 26, 2020, 12:00 AM EDT
In force
63 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Anson County, NC, Davidson County, NC, Montgomery County, NC, Moore County, NC, Randolph County, NC, Richmond County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 157 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 11:28 PM EDTTSTM WND DMG1 Ene Asheboro, NCTHUNDERSTORM WINDS DOWNED TREES ONTO A POWER LINE NEAR THE INTERSECTION OF INGRAM DRIVE AND EAST ALLRED STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

476 
WUUS52 KRAH 260257
SVRRAH
NCC007-057-123-125-151-153-167-260400-
/O.NEW.KRAH.SV.W.0050.200426T0257Z-200426T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
1057 PM EDT Sat Apr 25 2020

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Northwestern Moore County in central North Carolina...
  Southeastern Davidson County in central North Carolina...
  Northern Anson County in central North Carolina...
  Montgomery County in central North Carolina...
  Northwestern Richmond County in central North Carolina...
  Randolph County in central North Carolina...
  Stanly County in central North Carolina...

* Until midnight EDT.

* At 1056 PM EDT, severe thunderstorms were located along a line
  extending from 9 miles southeast of Lexington to near Badin Lake to
  6 miles southeast of Midland, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Asheboro, Albemarle, Randleman, Troy, Badin Lake, North Carolina
  Zoo, Biscoe, Ansonville, Seagrove and Plyler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3550 8030 3551 8018 3555 8021 3558 8021
      3563 8026 3564 8029 3567 8031 3568 8033
      3570 8033 3584 8008 3589 7954 3549 7956
      3507 7965 3507 8029 3520 8028 3517 8035
      3518 8037 3517 8039 3516 8046 3518 8051
TIME...MOT...LOC 0256Z 251DEG 27KT 3573 8011 3550 8005 3516 8042 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
549 
WWUS52 KRAH 260318
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
1118 PM EDT Sat Apr 25 2020

NCC007-057-123-125-151-153-167-260400-
/O.CON.KRAH.SV.W.0050.000000T0000Z-200426T0400Z/
Moore NC-Davidson NC-Anson NC-Montgomery NC-Richmond NC-Randolph NC-
Stanly NC-
1118 PM EDT Sat Apr 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR NORTHWESTERN MOORE...SOUTHEASTERN DAVIDSON...NORTHERN ANSON...
MONTGOMERY...NORTHWESTERN RICHMOND...RANDOLPH AND STANLY COUNTIES...

At 1118 PM EDT, severe thunderstorms were located along a line
extending from near Randleman to near North Carolina Zoo to 9 miles
south of Plyler, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Asheboro, Albemarle, Randleman, Troy, Badin Lake, North Carolina Zoo,
Biscoe, Ansonville, Seagrove and Plyler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.

&&

LAT...LON 3550 8030 3551 8018 3585 7997 3589 7954
      3549 7956 3507 7965 3507 8029 3520 8028
      3517 8035 3518 8037 3517 8039 3516 8046
      3518 8051
TIME...MOT...LOC 0318Z 240DEG 48KT 3579 7978 3561 7980 3523 8026 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$
646 
WWUS52 KRAH 260337
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
1137 PM EDT Sat Apr 25 2020

NCC007-057-123-125-151-153-167-260400-
/O.CON.KRAH.SV.W.0050.000000T0000Z-200426T0400Z/
Moore NC-Davidson NC-Anson NC-Montgomery NC-Richmond NC-Randolph NC-
Stanly NC-
1137 PM EDT Sat Apr 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR NORTHWESTERN MOORE...SOUTHEASTERN DAVIDSON...NORTHERN ANSON...
MONTGOMERY...NORTHWESTERN RICHMOND...RANDOLPH AND STANLY COUNTIES...

At 1136 PM EDT, severe thunderstorms were located along a line
extending from 9 miles east of Randleman to 6 miles east of North
Carolina Zoo to 7 miles southeast of Albemarle, moving east at 30
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Asheboro, Albemarle, Randleman, Troy, Badin Lake, North Carolina Zoo,
Biscoe, Ansonville, Seagrove and Plyler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.

&&

LAT...LON 3541 8036 3551 8018 3576 7996 3589 7954
      3549 7956 3507 7965 3507 8029 3520 8028
      3517 8035 3518 8037 3517 8039 3516 8046
      3518 8051
TIME...MOT...LOC 0336Z 251DEG 27KT 3583 7963 3565 7965 3527 8011 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$
832 
WWUS52 KRAH 260353
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
1153 PM EDT Sat Apr 25 2020

NCC007-057-123-125-151-153-167-260403-
/O.EXP.KRAH.SV.W.0050.000000T0000Z-200426T0400Z/
Moore NC-Davidson NC-Anson NC-Montgomery NC-Richmond NC-Randolph NC-
Stanly NC-
1153 PM EDT Sat Apr 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOORE...
SOUTHEASTERN DAVIDSON...NORTHERN ANSON...MONTGOMERY...NORTHWESTERN
RICHMOND...RANDOLPH AND STANLY COUNTIES WILL EXPIRE AT MIDNIGHT
EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.

LAT...LON 3541 8036 3551 8018 3576 7996 3589 7954
      3549 7956 3507 7965 3507 8029 3520 8028
      3517 8035 3518 8037 3517 8039 3516 8046
      3518 8051
TIME...MOT...LOC 0353Z 251DEG 27KT 3587 7949 3569 7951 3531 7997 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 7:53 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 25, 7:53 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
753 PM EDT Sat Apr 25 2020

.SYNOPSIS...
High pressure along the southern New England coast will ridge
southwestward across the middle Atlantic today. An area of low
pressure and accompanying frontal system will develop from the
southern Appalachians northeastward across the Carolinas tonight. A
secondary cold front will cross the region Sunday evening.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 430 PM Saturday...

A mid level cyclone centered near KEVV at 20Z will wobble across srn
IN and OH through 12Z Sun. In the cyclonic flow surrounding the low,
a lead perturbation and mid level WAA regime; moist axis; and shield
of rain, have pivoted newd into VA and away from cntl NC this
afternoon. The next and most influential perturbation for cntl NC
was evident in wv satellite data over middle to wrn TN this
afternoon; and this feature will pivot across the TN Valley through
this evening, then up the Appalachians tonight. Associated glancing
mid level height falls (~10-20 meters at 500 mb) and forcing for
ascent will overspread the Piedmont between 00-06Z Sun. Meanwhile, a
trailing perturbation now over swrn KS will amplify sewd into cntl
MS/AL through 12Z Sun. A net, positive tilt trough axis will become
established by these features and extend from the Appalachians swwd
into the Deep South by 12Z Sun. Associated forcing for ascent and
cooling temperatures aloft will emerge east of the Appalachians very
late tonight. To the east of the trough, mid level flow will
strengthen through the 50 to 70 kt range overnight, with similar
effective bulk shear values.

At the surface, a nearly stacked/occluded low will follow a similar
track as the overlying mid level low. Southeast of that low, a
triple point wave was analyzed over middle TN, with a warm front
analyzed from that low sewd across sern TN and nrn SC. Additional
nwd retreat of the warm front into NC through tonight will be
retarded by preceding low overcast and stability characterized by
surface temperatures in the 50s-low 60s F now over the srn middle
Atlantic. Nonetheless, gradual theta-e advection may support lwr-mid
60s F surface T/Td late tonight across the Sandhills and Coastal
Plain, with associated conditional risk (and low probability) of
surface-based convection there.

In the wake of the lead perturbation noted above, cntl NC will
remain mostly dry this afternoon, with perhaps just a few patches of
drizzle resulting from the foregoing widespread low overcast. The
glancing forcing accompanying the upstream wave over TN will then
result in a likely to categorical probability of convection over the
Piedmont this evening-early tonight, but this regime will likely be
elevated atop the stable boundary layer. While MUCAPE will be
relatively weak there, generally around 500 J/kg or less, forecast
soundings suggest it will be distributed through the mixed phase
layer and consequently likely to produce thunder - some possibly
supercellular with a risk of hail owing to favorably strong shear
profiles. While severe weather parameters will increase with the
aforementioned low level theta-e advection from srn to ern NC
overnight, this area will be displaced from the glancing forcing for
ascent; and as such, any severe weather threat will be more
conditional there. In fact, the latest thinking is that aside from
the elevated convection primarily over the Piedmont early tonight,
mainly dry conditions will prevail over cntl NC, with perhaps a
second regime/episode of (surface-based) convection developing over
sern/coastal NC, where low level theta-e/warm air advection is
forecast to maximize.

Rainfall amounts resulting from the (most likely) evolution
described above are expected to range from one half to three
quarters of an inch over the Triad to perhaps a few hundredths over
the Sandhills and srn-cntl Coastal Plain. Temperatures will be near
steady, to slowly rising late.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 300 PM Saturday...

The short term period will begin with an eastward advancing
mid-level closed low across the OH Valley that moves east into New
England by Monday morning. Multiple vorticity centers will rotate
around the closed low across the Carolinas and Virginia on Sunday
afternoon and Sunday night. At the surface, a cold front will be
reaching the NC coast on Sunday morning with a southwesterly
low level flow in its wake across central NC on Sunday with a period
of drier air moving into central NC on Sunday morning. As one of the
stronger vort centers approaches, a cold front will swing east
across central NC during the late afternoon and early evening. A
short period of moisture recovery along the front and some forcing
aloft could result in a few short lived showers that move southeast
across the area from 20Z to 04Z. NWP has trended toward a drier
regime with the best, albeit limited chance of a shower across thee
western and northern Piedmont. The upper trough axis will finally
push east of the area by late Sunday night resulting in
decreasing clouds by daybreak Monday. Highs Sunday will range from
around 70 in the western Piedmont to around 80 in the Coastal Plain.
Lows will range in the mid 40s north and west to around 50
southeast. -Blaes

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 320 PM Saturday...

Monday and Tuesday: A northwest flow aloft on Monday will become
more westerly on Tuesday and even southwesterly by Tuesday night as
a storm system develops across the central Plains and MO Valley.
Surface high pressure centered across the TN Valley on Monday
morning will extend into the Carolinas on Monday resulting in
a cooler than normal day with fair weather and mainly clear
skies. Looks like the threat for increased fire danger on Monday
has decreased with wind gusts a little lighter, generally
peaking around 18 to 22 mph with min RH values between 30 to
35. The high pressure system will move off the Southeast coast
on Tuesday resulting in a return flow and a moderating airmass
by Tuesday afternoon. The warm advection pattern will support
some increase in mid and high level clouds. Highs on Monday will
range in the upper 60s to around 70 with lows dropping into the
40 to 45 degree range on Monday night, perhaps some upper 30s
in a few of the colder spots. Highs on Tuesday will rebound into
the mid to upper 70s.

Wednesday and Thursday: A deep mid and upper level low centered over
the MO Valley on Wednesday morning will track northeast into the
northern OH Valley on Thursday and into the mid Atlantic and
Northeast on Friday. While the pattern is similar, NWP guidance
differs on the strength and placement of these features and the
surface elements but in general note a weakening surface low that
moves into the Northeast early Friday. A trailing cold front is
progged to move across central NC on Thursday (12Z Op GFS) or
Thursday night (00Z Op EC) with a myriad of timing options near and
in between. The upper tough approaches with a neutral to
negative trough axis with good flow at mid levels. Lots of
solutions here and time to watch, but the pattern supports keeping
thunder in the forecast and additional monitoring for the potential
for stronger convection. Highs on Wednesday should range in the
mid 70s to lower 80s and highs on Thursday will be cooler in
the wake of the frontal passage and range in the lower to mid 70s.

Friday and Saturday: The upper trough axis should be offshore on
Friday morning with a northwest flow aloft expect for Friday and
Saturday. This result in a period of fair and generally dry weather
with highs in the lower and mid 70s on Friday and the mid 70s on
Saturday. Lows will range in the 40s to near 50.  -Blaes

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 753 PM Saturday...

Through 00Z Monday:  Widespread MVFR and some IFR cigs continue this
evening across most of central NC, as we continue to remain on the
cool side of the warm front now located just south of the nc/sc
border.  In addition to the low cigs/vsby, the other aviation
concern tonight is the potential for rain showers, and some passing
convective activity that may result in brief gusty and variable sfc
winds. A cold front and following drier air will move east across
the region late tonight, with a resultant return to VFR conditions
and breezy swly flow Sunday morning. While stratocumulus ceilings
will likely redevelop across the Piedmont with diurnal heating
Sunday, they are likely to materialize just above MVFR range
- around 3500-4000 ft.

Outlook: A strong frontal system will affect NC with a chance of sub-
VFR conditions and showers and storms late Wed into Thu.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...Blaes
LONG TERM...Blaes
AVIATION...np/MWS
Hazardous weather outlook, Apr 25, 4:57 PM EDT, 6 hours before
Hazardous Weather Outlook
National Weather Service Raleigh NC
457 PM EDT Sat Apr 25 2020

NCZ007>010-021>026-038>041-076-262100-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Lee-
457 PM EDT Sat Apr 25 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

There is a chance of thunderstorms early tonight. Some may become
strong to severe, with a primary threat of hail, primarily between 9
PM and 2 AM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ073>075-083-084-262100-
Stanly-Montgomery-Moore-Anson-Richmond-
457 PM EDT Sat Apr 25 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

There is a chance of thunderstorms early tonight. Some may become
severe, with a risk of damaging wind gusts, hail, and an isolated
tornado. The time of greatest threat will be between 8 PM and 1 AM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ011-027-028-042-043-077-078-085-086-088-089-262100-
Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke-
Cumberland-Sampson-
457 PM EDT Sat Apr 25 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight. Some may become
severe, with a risk of damaging wind gusts, hail, and an isolated
tornado. The time of greatest threat will be between 10 PM and 4 AM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 10:29 PM EDTSevere Thunderstorm WarningRAHDavidson, Stanly46 min
Apr 25, 11:24 PM EDTSpecial Weather StatementRAHAnson, Richmond51 min
Apr 25, 11:52 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Guilford, Orange, Randolph53 min
Apr 25, 11:53 PM EDTSpecial Weather StatementRAHRandolph52 min
Apr 26, 12:13 AM EDTSpecial Weather StatementRAHHoke, Richmond62 min
Apr 26, 12:43 AM EDTSevere Thunderstorm WarningRAHCumberland, Hoke, Scotland77 min
Apr 26, 12:56 AM EDTTornado WarningRAHCumberland, Hoke, Scotland34 min
Apr 26, 1:25 AM EDTTornado WarningRAHCumberland23 min
Apr 26, 1:51 AM EDTSpecial Weather StatementRAHCumberland39 min
Apr 26, 7:03 PM EDTSpecial Weather StatementRAHAlamance42 min
Apr 26, 7:29 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Orange46 min
Apr 26, 7:41 PM EDTSpecial Weather StatementRAHChatham64 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.